Kentucky, 2010

Excessive Heat in Kentucky, August 4, 2010

August 4, 2010 · NWS JKL · 32 events in 32 counties and zones

A large area of high pressure, both at the surface and aloft, brought record breaking heat to eastern Kentucky during the afternoon and evening hours of August 4th. High temperatures across the area were between 95 and 100 degrees for numerous locations.

Where it happened

Every event with a place to put it; 32 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A large area of high pressure, both at the surface and aloft, brought record breaking heat to eastern Kentucky during the afternoon and evening hours of August 4th. High temperatures across the area were between 95 and 100 degrees for numerous locations. All 17 counties in the Excessive Heat Warning for that day met or exceeded warning criteria. In fact, the only county of the 33 counties covered by the Jackson weather office that did not meet heat warning criteria on August 4th was Letcher. Heat indices ran between 105 and 115, with a few areas approaching 120 degrees, on this day. The summer of 2010 will likely rank as one of if not the hottest summer on record in eastern Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 4, 10:27 AM EST, 33 minutes earlier.

Area forecast discussion, Aug 4, 10:27 AM EST, 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
1127 AM EDT WED AUG 4 2010

.SHORT TERM.../THE REST OF TODAY/...UPDATED

AN UPPER LEVEL RIDGE OVER THE SOUTHERN PLANS AND EXTENDING INTO THE
SOUTHEASTERN SATES AND APPALACHIANS REMAINS IN PLACE. A WARM AND
HUMID AIRMASS IS IN PLACE. 850 MB TEMPS ARE ON THE ORDER OF 22C TO
23C ACROSS THE REGION...WITH 700 MB TEMPS OF ABOUT 11C TO 12C. 400
TO 500 MB TEMPS ARE ALSO WARM AND SHOULD SERVE TO HELP CAP CONVECTION
LATER TODAY. UPPER LEVEL FORCING WILL BE RELATIVELY WEAK TODAY...THOUGH
HEIGHTS ARE FORECAST TO FALL SLIGHTLY...ESPECIALLY LATER IN THE DAY.
AN OLD OUTFLOW BOUNDARY IN THE VICINITY OF THE TUG FORK COULD HELP TO
TRIGGER CONVECTION THIS AFTERNOON...WITH ANOTHER OUTFLOW NOW IN IN
POSSIBLY LEADING TO ADDITIONAL CONVECTION AND OUTFLOWS NEARING THE NW
COUNTIES BY THIS EVENING. IF THAT WERE TO OCCUR...SOME OF THE EVENING
STORMS ASSOCIATED WITH IT COULD PRODUCE GUSTY WINDS. NONETHELESS...CU
SHOULD CONTINUE TO FORM IN THE SOUTH AND EAST INTO THE AFTERNOON...
WITH THE CHANCE FOR AN ISOALTED SHOWER BEING HIGHER THAN EXPERIECING
ANY THUNDER DUE TO THE RELATIVELY WARM MID LEVELS.

FOR NOW...OPTED TO KEEP THE FORECAST CLOSE TO THE PREVIOUS
FORECAST...THOUGH RAISED MAX T A DEGREE OR SO IN A FEW SPOTS BASED
ON TEMP TREND SO FAR TODAY. SW LOCATIONS SUCH AS SME AND EKQ COULD
NEAR THE 100 DEGREE MARK FOR MAX TEMPS. HEAT INDICES WILL BE MOST
WIDESPREAD AROUND 105 OR HIGHER IN THE EXCESSIVE HEAT WARNING
AREA...WITH HEAT INDEX VALUES GENERALLY 100 TO 105 IN THE ADVISORY
AREA. A FEW OF THE NORMALLY WARMER EASTERN VALLEY LOCATIONS COULD
EXPERIENCE HEAT INDEX VALUES BRIEFLY GOING ABOVE 105.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TODAY THROUGH FRIDAY/

ELEVATED MOISTURE AND DEBRIS CLOUDS FROM AN MCS OVER THE MIDWEST ON
TUESDAY NIGHT WERE MOVING OVER THE NORTHEASTERN PORTION OF THE
FORECAST AREA OVERNIGHT...EVEN RESULTING IN A FEW SHOWERS. THE
GREATEST MID LEVEL MOISTURE WILL CONTINUE OVER OUR NORTHEAST COUNTIES
TODAY...POSSIBLY HELPING IN THE MAINTENANCE OF DEEP MOIST CONVECTIVE
CURRENTS...AND HAVE USED A SLIGHTLY HIGHER POP IN THAT AREA TODAY.
EVEN SO...POPS WILL ONLY IN BE IN THE 20-30 PERCENT RANGE ACROSS THE
AREA FOR TODAY. THE COLD FRONT APPROACHING THE OHIO RIVER BY THIS
EVENING WILL ALSO PROVIDE A FOCUS FOR CONVECTIVE DEVELOPMENT...AND
HAVE USED A POP MAX OF 30-40 PERCENT THIS EVENING AS CONVECTION STILL
WORKS OFF OF THE HIGH HEAT AND HUMIDITY BUILT DURING THE DAY.

THE COLD FRONT IS EXPECTED TO SLOWLY MOVE SOUTHEAST INTO THE FORECAST
AREA ON THURSDAY...AND OUR BEST CHANCE OF PRECIP WILL BE WITH MAX
HEATING WITH THE FRONT ENTERING THE FORECAST AREA ON THURSDAY. POPS
WILL DROP OFF THURSDAY NIGHT AS THE FRONT MAKES ITS WAY TO OUR
SOUTH...WITH ONLY A SLIGHT CHANCE REMAINING OVER MOST OF THE AREA
EARLY ON FRIDAY BEFORE DRIER AIR SLOWLY ADVANCES IN FROM THE NORTH.

WITH AMPLE INSTABILITY AND MODEST FLOW ALOFT EXPECTED...STORMS COULD
PRODUCE STRONG WINDS. STRONG HEATING WILL ALSO CONTRIBUTE TO FAIRLY
HIGH BASES...CLIMATOLOGICALLY SPEAKING...AND THE RESULTING INVERTED V
SOUNDINGS WOULD ALSO SUPPORT STRONG DOWNDRAFTS LEADING TO STRONG
WINDS. THREAT CAN NOT BE RULED OUT TODAY...BUT IS GREATEST ON
THURSDAY.

THE HEAT WILL CONTINUE TO BE A CONCERN...ESPECIALLY TODAY. HAVE GOOD
CONFIDENCE THAT WE WILL REACH HEAT ADVISORY CRITERIA. HEAT WARNING
CRITERIA IS A BIT MORE UNCERTAIN...FOR BOTH THE MAX HEAT INDEX OF 105
AND THE 48 HOUR MIN REQUIREMENT OF AT LEAST 73. AT LEAST A FEW PLACES
COULD SEE IT...AND WITH AN INHERITED HEAT WARNING IN OUR WESTERN
COUNTIES...HAVE LEFT IT IN PLACE...WITH ADVISORY ELSEWHERE.

IN TERMS OF MOS TEMP DISCREPANCIES FOR THURSDAY AND FRIDAY...HAVE
SIDED CLOSEST TO THE COOLER WRF METMOS WHICH HAS BEEN PERFORMING
BETTER RECENTLY.

.LONG TERM.../FRIDAY NIGHT THROUGH TUESDAY/

EARLY IN THE PERIOD...A TROUGH IS EXPECTED ACROSS THE GREAT LAKES
AND NORTHEASTERN STATES...WITH ANOTHER TROUGH ALONG THE WEST COAST
OF THE CONUS AND RIDGING IN BETWEEN FROM THE SOUTHERN PLAINS NORTH
THROUGH THE ROCKIES AND INTO THE CANADIAN PLAINS. AT THE SFC...HIGH
PRESSURE WILL INITIALLY SHIFT FROM THE NORTHERN PLAINS EAST INTO THE
SOUTHERN GREAT LAKES AND NORTHERN OH VALLEY. OVER TIME...THE UPPER
RIDGE WILL BEGIN TO REASSERT ITSELF ACROSS THE TN VALLEY AND
SOUTHEASTERN STATES AS THE TROUGH BEGINS TO LIFT OUT OF THE
NORTHEASTERN US AND GREAT LAKES WITH THE CENTER OF THE RIDGE
FORECAST TO BE OVER THE MS VALLEY BY LATE SUN AND REMAINING IN
NEARLY THE SAME POSITION...THOUGH POSSIBLY RETROGRADING A BIT WEST
THROUGH THE END OF THE PERIOD.

SFC HIGH PRESSURE AND GRADUALLY RISING HEIGHTS AS UPPER LEVEL
RIDGING BUILDS BACK IN SHOULD BRING DRY WEATHER FROM FRI NIGHT
THROUGH AT LEAST MON. INITIALLY TEMPERATURES ARE EXPECTED TO BE NEAR
OR JUST BELOW NORMAL...BUT AS THE RIDGE BEGINS TO REASSERT
ITSELF...RETURN FLOW WILL LEAD TO MODERATING TEMPS. AT THIS
POINT...EXPECT THE TEMPS TO POSSIBLY BE NEAR THE WARMEST THEY HAVE
BEEN SO FAR UP TO THIS POINT BY MON OR TUE. HOWEVER...SINCE MEX
GUIDANCE HAS CONSISTENTLY BEEN TOO WARM MUCH OF THE SUMMER...STAYED
CLOSER TO 0Z MEX ENSEMBLE MEAN AND HPC GUIDANCE MAX TEMPS FOR SUN
THROUGH TUE. LATE IN THE PERIOD...IT APPEARS THAT A FEW DISTURBANCES
SHOULD BE ROUNDING OVER THE RIDGE AND MAY TRACK FAR ENOUGH SOUTH TO
BRING THE THREAT FOR MCS OR AT LEAST DIURNALLY DRIVEN CONVECTION BY
MON NIGHT OR TUE.

&&

.AVIATION.../12Z TO 12Z/

AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL CONTINUE TO PROVIDE VFR
CONDITIONS AND LIGHT SOUTHWEST WINDS THE MAJORITY OF THE TIME. VALLEY
FOG IS EXPECTED DURING THE EARLY MORNING AND LATE NIGHT HOURS. TAF
SITES WILL LIKELY HIT MVFR...WITH WORSE CONDITIONS IN THE DEEP
VALLEYS. A STAY SHOWER OR THUNDERSTORM COULD POP UP DURING THE
LATE AFTERNOON AND EVENING HOURS...AND HAVE INCLUDED A VCTS IN THE
TAFS.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR KYZ052-060-088-104-
106>110-112-113-115-117>120.

EXCESSIVE HEAT WARNING UNTIL 7 PM EDT THIS EVENING FOR KYZ044-
050-051-058-059-068-069-079-080-083>087-111-114-116.

&&

SHORT TERM...HAL/JP
LONG TERM....JP
AVIATION...HAL
Hazardous weather outlook, Aug 4, 11:00 AM EST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1200 PM EDT WED AUG 4 2010

KYZ058-059-068-069-079-080-083>087-111-114-116-051100-
ESTILL-POWELL-ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-
WHITLEY-KNOX-BELL-LEE-OWSLEY-CLAY-
1200 PM EDT WED AUG 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HIGH TEMPERATURES WILL BE IN THE MID TO UPPER 90S...WITH A MAXIMUM
HEAT INDEX AROUND 106. THUNDERSTORMS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE THURSDAY THROUGH FRIDAY...AND ALSO
MONDAY NIGHT AND TUESDAY. SOME OF THE STORMS ON THURSDAY INTO
THURSDAY NIGHT MAY CONTAIN STRONG WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE ASKED TO PROVIDE REPORTS ON THURSDAY.

KYZ060-088-106>110-112-113-115-117>120-051100-
MENIFEE-HARLAN-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-BREATHITT-KNOTT-
PERRY-LESLIE-LETCHER-MARTIN-PIKE-
1200 PM EDT WED AUG 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HIGH TEMPERATURES WILL BE IN THE LOWER TO MID 90S TODAY IN MOST
LOCATIONS...WITH A HEAT INDEX OF 100 TO 105. THUNDERSTORMS WILL BE
POSSIBLE. THE STRONGER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAIN AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE THURSDAY THROUGH FRIDAY...AND ALSO
MONDAY NIGHT AND TUESDAY. SOME OF THE STORMS ON THURSDAY INTO
THURSDAY NIGHT MAY CONTAIN STRONG WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE ASKED TO PROVIDE REPORTS ON THURSDAY.

KYZ044-050-051-051100-
FLEMING-MONTGOMERY-BATH-
1200 PM EDT WED AUG 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HIGH TEMPERATURES WILL BE IN THE MID TO UPPER 90S TODAY...WITH A
HEAT INDEX AROUND 105. THUNDERSTORMS WILL BE POSSIBLE. THE STRONGER
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN AND
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE THURSDAY AND THURSDAY NIGHT...AND ALSO
MONDAY NIGHT AND TUESDAY. SOME OF THE STORMS ON THURSDAY AND THURSDAY
NIGHT MAY CONTAIN STRONG WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE ASKED TO PROVIDE REPORTS ON THURSDAY.

KYZ052-104-051100-
ROWAN-ELLIOTT-
1200 PM EDT WED AUG 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HIGH TEMPERATURES WILL BE IN THE LOWER TO MID 90S TODAY...WITH A HEAT
INDEX OF 100 TO 105. THUNDERSTORMS WILL BE POSSIBLE. THE STRONGER
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN AND
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE THURSDAY AND THURSDAY NIGHT...AND ALSO
MONDAY NIGHT AND TUESDAY. SOME OF THE STORMS ON THURSDAY AND THURSDAY
NIGHT MAY CONTAIN STRONG WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE ASKED TO PROVIDE REPORTS ON THURSDAY.

HAL/JP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

32 excessive heat. Local standard time, as filed.

Excessive Heat, Bath

When
August 4, 11:00 AM EST to 5:00 PM EST
Where
Bath forecast zone
Reported by
Official NWS Observations
Coordinates
38.145, -83.743 (the zone’s center; the record gives no point)

Excessive heat warning criteria were met with highs between 95 and 100 and heat indices between 105 and 115.

Excessive Heat, Bell

When
August 4, 11:00 AM EST to 5:00 PM EST
Where
Bell forecast zone
Reported by
Official NWS Observations
Coordinates
36.731, -83.674 (the zone’s center; the record gives no point)

Excessive heat warning criteria were met with highs between 95 and 100 and heat indices between 105 and 115.

Excessive Heat, Breathitt

When
August 4, 11:00 AM EST to 5:00 PM EST
Where
Breathitt forecast zone
Reported by
Official NWS Observations
Coordinates
37.522, -83.324 (the zone’s center; the record gives no point)

Excessive heat warning criteria were met with highs between 95 and 100 and heat indices between 105 and 115.

Excessive Heat, Clay

When
August 4, 11:00 AM EST to 5:00 PM EST
Where
Clay forecast zone
Reported by
Official NWS Observations
Coordinates
37.160, -83.715 (the zone’s center; the record gives no point)

Excessive heat warning criteria were met with highs between 95 and 100 and heat indices between 105 and 115.

Excessive Heat, Elliott

When
August 4, 11:00 AM EST to 5:00 PM EST
Where
Elliott forecast zone
Reported by
Official NWS Observations
Coordinates
38.118, -83.098 (the zone’s center; the record gives no point)

Excessive heat warning criteria were met with highs between 95 and 100 and heat indices between 105 and 115.

Excessive Heat, Estill

When
August 4, 11:00 AM EST to 5:00 PM EST
Where
Estill forecast zone
Reported by
Official NWS Observations
Coordinates
37.693, -83.964 (the zone’s center; the record gives no point)

Excessive heat warning criteria were met with highs between 95 and 100 and heat indices between 105 and 115.

Excessive Heat, Fleming

When
August 4, 11:00 AM EST to 5:00 PM EST
Where
Fleming forecast zone
Reported by
Official NWS Observations
Coordinates
38.370, -83.697 (the zone’s center; the record gives no point)

Excessive heat warning criteria were met with highs between 95 and 100 and heat indices between 105 and 115.

Excessive Heat, Floyd

When
August 4, 11:00 AM EST to 5:00 PM EST
Where
Floyd forecast zone
Reported by
Official NWS Observations
Coordinates
37.557, -82.746 (the zone’s center; the record gives no point)

Excessive heat warning criteria were met with highs between 95 and 100 and heat indices between 105 and 115.

Excessive Heat, Harlan

When
August 4, 11:00 AM EST to 5:00 PM EST
Where
Harlan forecast zone
Reported by
Official NWS Observations
Coordinates
36.857, -83.218 (the zone’s center; the record gives no point)

Excessive heat warning criteria were met with highs between 95 and 100 and heat indices between 105 and 115.

Excessive Heat, Jackson

When
August 4, 11:00 AM EST to 5:00 PM EST
Where
Jackson forecast zone
Reported by
Official NWS Observations
Coordinates
37.420, -84.006 (the zone’s center; the record gives no point)

Excessive heat warning criteria were met with highs between 95 and 100 and heat indices between 105 and 115.

Excessive Heat, Johnson

When
August 4, 11:00 AM EST to 5:00 PM EST
Where
Johnson forecast zone
Reported by
Official NWS Observations
Coordinates
37.847, -82.831 (the zone’s center; the record gives no point)

Excessive heat warning criteria were met with highs between 95 and 100 and heat indices between 105 and 115.

Excessive Heat, Knott

When
August 4, 11:00 AM EST to 5:00 PM EST
Where
Knott forecast zone
Reported by
Official NWS Observations
Coordinates
37.354, -82.954 (the zone’s center; the record gives no point)

Excessive heat warning criteria were met with highs between 95 and 100 and heat indices between 105 and 115.

Excessive Heat, Knox

When
August 4, 11:00 AM EST to 5:00 PM EST
Where
Knox forecast zone
Reported by
Official NWS Observations
Coordinates
36.891, -83.854 (the zone’s center; the record gives no point)

Excessive heat warning criteria were met with highs between 95 and 100 and heat indices between 105 and 115.

Excessive Heat, Laurel

When
August 4, 11:00 AM EST to 5:00 PM EST
Where
Laurel forecast zone
Reported by
Official NWS Observations
Coordinates
37.111, -84.118 (the zone’s center; the record gives no point)

Excessive heat warning criteria were met with highs between 95 and 100 and heat indices between 105 and 115.

Excessive Heat, Lee

When
August 4, 11:00 AM EST to 5:00 PM EST
Where
Lee forecast zone
Reported by
Official NWS Observations
Coordinates
37.595, -83.716 (the zone’s center; the record gives no point)

Excessive heat warning criteria were met with highs between 95 and 100 and heat indices between 105 and 115.

Excessive Heat, Leslie

When
August 4, 11:00 AM EST to 5:00 PM EST
Where
Leslie forecast zone
Reported by
Official NWS Observations
Coordinates
37.094, -83.381 (the zone’s center; the record gives no point)

Excessive heat warning criteria were met with highs between 95 and 100 and heat indices between 105 and 115.

Excessive Heat, Magoffin

When
August 4, 11:00 AM EST to 5:00 PM EST
Where
Magoffin forecast zone
Reported by
Official NWS Observations
Coordinates
37.707, -83.065 (the zone’s center; the record gives no point)

Excessive heat warning criteria were met with highs between 95 and 100 and heat indices between 105 and 115.

Excessive Heat, Martin

When
August 4, 11:00 AM EST to 5:00 PM EST
Where
Martin forecast zone
Reported by
Official NWS Observations
Coordinates
37.802, -82.513 (the zone’s center; the record gives no point)

Excessive heat warning criteria were met with highs between 95 and 100 and heat indices between 105 and 115.

Excessive Heat, McCreary

When
August 4, 11:00 AM EST to 5:00 PM EST
Where
McCreary forecast zone
Reported by
Official NWS Observations
Coordinates
36.737, -84.484 (the zone’s center; the record gives no point)

Excessive heat warning criteria were met with highs between 95 and 100 and heat indices between 105 and 115.

Excessive Heat, Menifee

When
August 4, 11:00 AM EST to 5:00 PM EST
Where
Menifee forecast zone
Reported by
Official NWS Observations
Coordinates
37.941, -83.599 (the zone’s center; the record gives no point)

Excessive heat warning criteria were met with highs between 95 and 100 and heat indices between 105 and 115.

Excessive Heat, Montgomery

When
August 4, 11:00 AM EST to 5:00 PM EST
Where
Montgomery forecast zone
Reported by
Official NWS Observations
Coordinates
38.034, -83.913 (the zone’s center; the record gives no point)

Excessive heat warning criteria were met with highs between 95 and 100 and heat indices between 105 and 115.

Excessive Heat, Morgan

When
August 4, 11:00 AM EST to 5:00 PM EST
Where
Morgan forecast zone
Reported by
Official NWS Observations
Coordinates
37.922, -83.259 (the zone’s center; the record gives no point)

Excessive heat warning criteria were met with highs between 95 and 100 and heat indices between 105 and 115.

Excessive Heat, Owsley

When
August 4, 11:00 AM EST to 5:00 PM EST
Where
Owsley forecast zone
Reported by
Official NWS Observations
Coordinates
37.419, -83.683 (the zone’s center; the record gives no point)

Excessive heat warning criteria were met with highs between 95 and 100 and heat indices between 105 and 115.

Excessive Heat, Perry

When
August 4, 11:00 AM EST to 5:00 PM EST
Where
Perry forecast zone
Reported by
Official NWS Observations
Coordinates
37.244, -83.221 (the zone’s center; the record gives no point)

Excessive heat warning criteria were met with highs between 95 and 100 and heat indices between 105 and 115.

Excessive Heat, Pike

When
August 4, 11:00 AM EST to 5:00 PM EST
Where
Pike forecast zone
Reported by
Official NWS Observations
Coordinates
37.469, -82.396 (the zone’s center; the record gives no point)

Excessive heat warning criteria were met with highs between 95 and 100 and heat indices between 105 and 115.

Excessive Heat, Powell

When
August 4, 11:00 AM EST to 5:00 PM EST
Where
Powell forecast zone
Reported by
Official NWS Observations
Coordinates
37.831, -83.824 (the zone’s center; the record gives no point)

Excessive heat warning criteria were met with highs between 95 and 100 and heat indices between 105 and 115.

Excessive Heat, Pulaski

When
August 4, 11:00 AM EST to 5:00 PM EST
Where
Pulaski forecast zone
Reported by
Official NWS Observations
Coordinates
37.104, -84.577 (the zone’s center; the record gives no point)

Excessive heat warning criteria were met with highs between 95 and 100 and heat indices between 105 and 115.

Excessive Heat, Rockcastle

When
August 4, 11:00 AM EST to 5:00 PM EST
Where
Rockcastle forecast zone
Reported by
Official NWS Observations
Coordinates
37.365, -84.316 (the zone’s center; the record gives no point)

Excessive heat warning criteria were met with highs between 95 and 100 and heat indices between 105 and 115.

Excessive Heat, Rowan

When
August 4, 11:00 AM EST to 5:00 PM EST
Where
Rowan forecast zone
Reported by
Official NWS Observations
Coordinates
38.196, -83.421 (the zone’s center; the record gives no point)

Excessive heat warning criteria were met with highs between 95 and 100 and heat indices between 105 and 115.

Excessive Heat, Wayne

When
August 4, 11:00 AM EST to 5:00 PM EST
Where
Wayne forecast zone
Reported by
Official NWS Observations
Coordinates
36.801, -84.829 (the zone’s center; the record gives no point)

Excessive heat warning criteria were met with highs between 95 and 100 and heat indices between 105 and 115.

Excessive Heat, Whitley

When
August 4, 11:00 AM EST to 5:00 PM EST
Where
Whitley forecast zone
Reported by
Official NWS Observations
Coordinates
36.758, -84.145 (the zone’s center; the record gives no point)

Excessive heat warning criteria were met with highs between 95 and 100 and heat indices between 105 and 115.

Excessive Heat, Wolfe

When
August 4, 11:00 AM EST to 5:00 PM EST
Where
Wolfe forecast zone
Reported by
Official NWS Observations
Coordinates
37.739, -83.493 (the zone’s center; the record gives no point)

Excessive heat warning criteria were met with highs between 95 and 100 and heat indices between 105 and 115.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 242933, 242934, 242935, 242936, 242937, 242938, 242939, 242940, 242941, 242942, 242943, 242944, 242945, 242946, 242947, 242948, 242950, 242951, 242952, 242953, 242955, 242956, 242957, 242958, 242959, 242960, 242961, 242963, 242964, 242965, 242966, 242967.